Alert archive / West Virginia / Special Weather Statements in 2019
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 30, 2019, 2:21 PM EDT for Logan County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2019, 2:21 PM EDT (18:21 UTC)
- Expired
- May 30, 2019, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Logan County, WV
The radar
The Charleston,WV radar (KRLX), 65 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
881
WWUS81 KRLX 301821
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Thu May 30 2019
WVZ024-025-301845-
Logan-Mingo-
221 PM EDT Thu May 30 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MINGO AND
NORTHWESTERN LOGAN COUNTIES...
At 220 PM EDT, strong thunderstorms were clustered near Oppy, or 12
miles east of Inez, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Logan, Chapmanville, Chief Logan State, Holden, Mount Gay-Shamrock,
West Logan, Kermit, Mitchell Heights, Mount Gay, Verdunville, Myrtle,
Blair, Dingess, Sharples, Lenore, Breeden and Switzer.
This includes Route 119 between mile markers 1 and 39.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Runoff from heavy rainfall may cause elevated levels on small creeks
and streams, and ponding of water on country roads and farmland
along the banks of creeks and streams.
LAT...LON 3785 8239 3786 8240 3794 8231 3802 8201
3803 8194 3799 8198 3794 8178 3791 8176
3789 8176 3772 8232 3774 8233 3776 8231
3776 8233 3778 8232 3782 8238 3781 8240
3785 8242
TIME...MOT...LOC 1820Z 252DEG 32KT 3785 8232
$$
HARTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 30, 1:56 PM EDT, 25 minutes earlier.
Area forecast discussion, May 30, 1:56 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 156 PM EDT Thu May 30 2019 .SYNOPSIS... Cold front pushes southeast late today and tonight. An upper air disturbance on Friday. A stronger cold front Sunday. High pressure early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Thursday... Presently monitoring storm development along a front extending down the Ohio Valley this morning, which will determine convective chances for this afternoon and evening. At this hour, thundershowers are entering Carter and Greenup counties from the west with scattered shower activity ahead of it across the tristate and middle Ohio Valley extending into the I64 corridor. Will have to see how showers and storms trend heading into the afternoon, and to what degree our area destabilizes. As SPC notes, we rely primarily on surface heating today to realize what could be potentially significant (2000+ J/kg) instability. Should sufficient destabilization occur, severe storms are possible across central portions of the area with favorable wind fields associated with a disturbance skirting across this afternoon. As of 646 AM Thursday... Minor update to increase PoPs for our far northwest counties based on current radar. Rest of forecast on track... As of 310 AM Thursday... Area of showers and a few thunderstorms on the nose of an increasing low level jet will affect our far western counties over the next few hours. Beyond that, expect an overall increase in shower and thunderstorm coverage through the late morning hours into the afternoon as this increasing jet combines with building instability in advance of a cold front dropping south. SPC continues to highlight much of the region with a slight risk of severe thunderstorms for today with damaging winds and hail being the primary threat. The biggest uncertainty is in how unstable we are able to get with lots of clouds around and early timing of showers/storms, especially over our western counties. Nonetheless, enough breaks in the clouds should allow for a few strong to severe storms with locally heavy rainfall and repeating storms increasing the threat for some isolated flash flooding. Temp forecast is also somewhat uncertain with cloud considerations but anticipate highs ranging from the mid to upper 70s over southeast OH and northern WV into the lower 80s for the Kanawha Valley and southern WV. Afternoon showers/storms will push eastward by evening. The front will then sag southward overnight with a few showers and maybe a storm along this boundary. We then start to feel the influence of an approaching mid level shortwave late in the night which may reignite a few showers/storms along the boundary which should be draped across our CWA as dawn approaches Friday morning. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 215 AM Thursday... An upper level trough swings through on Friday, providing some showers and thunderstorms. Some remaining moisture will allow for some showers and thunderstorms on Saturday, with the better chances across Ohio and northern West Virginia. A fairly impressive cold front for this time of year will then push through on Sunday, increasing the chances of precipitation. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 215 AM Thursday... Much cooler and drier air will move in behind Sunday's cold front, providing dry weather for Monday and Tuesday. Models start to diverge a bit for Wednesday and Thursday, leading to lower confidence. Chances of precipitation should return for at least one of these days, as an upper level disturbance and/or cold front affect the region. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 145 PM Thursday... Showers and storms impact all sites today, with greatest flight impacts occurring late this afternoon into the early evening. IFR visibilities and at least MVFR ceilings are possible with these storms, particularly along the leading edge of storms as they develop and move in from west to east. All sites will run the risk of restrictions, but in general PKB will likely have the least threat while the CRW/HTS/BKW sites run the greatest risk for convection. Should a TAF site take a direct hit, gusty variable winds are likely, and may exceed 40 kts. Otherwise winds will be generally out of the SE generally 05-10 kts prevailing, with 15-20 kt gusts during the afternoon. Storms and gusts decrease in intensity and coverage after 22Z - 02Z, after which mainly light showers and perhaps a rumble of thunder are possible. With the low-level boundary hanging around and ample moisture, odds are good that low-level stratus cover will develop overnight leading to additional restrictions overnight. Odds are best for IFR restrictions at PKB/CKB/EKN/CRW in the vicinity of moist ground and the remnant front. Conditions will gradually improve through the morning after dawn tomorrow. More showers are possible Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and storms may vary today and lower flight conditions will likely occur for at least brief periods of times in heavier showers/storms. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M H HTS CONSISTENCY H H H M H H H H H H M M BKW CONSISTENCY H H H H H M H H H H H H EKN CONSISTENCY H H H H M H H H H H H H PKB CONSISTENCY H H M H H H H H H H M M CKB CONSISTENCY H H H H H H H H M H H H AFTER 18Z FRIDAY... IFR possible in fog/stratus Saturday and again in showers and storms Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/RPY/MC NEAR TERM...ABE/MC SHORT TERM...RPY LONG TERM...RPY AVIATION...MC
Hazardous weather outlook, May 30, 3:23 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 323 AM EDT Thu May 30 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-311000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 323 AM EDT Thu May 30 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. A few thunderstorms could become severe this afternoon with damaging winds and large hail possible. Locally heavy rainfall and isolated flash flooding may also occur where storm pass repeatedly over the same areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. ABE/RPY
In the hours before
Local storm report, May 30, 11:21 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 AM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 1 SSW KITCHEN 37.97N 82.04W
05/29/2019 LOGAN WV DEPT OF HIGHWAYS
TREES DOWN ON CRAWLEY CREEK RD
&&
EVENT NUMBER RLX1901670
HARTLocal storm report, May 30, 11:34 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 AM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG 1 WNW COWEN 38.42N 80.58W
05/29/2019 WEBSTER WV DEPT OF HIGHWAYS
TREES DOWN ON BIRCH RIVER ROAD
&&
EVENT NUMBER RLX1901671
HARTLocal storm report, May 30, 11:45 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 AM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG QUINLAND 38.02N 81.77W
05/29/2019 BOONE WV DEPT OF HIGHWAYS
TREES DOWN ALONG WV 85 NEAR UNEEDA. RADAR DATA
INDICATES HAIL CORE ALOFT MAY HAVE COLLAPSED IN THIS
AREA.
&&
EVENT NUMBER RLX1901672
HARTSpecial weather statement, May 30, 2:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
208 PM EDT Thu May 30 2019
WVZ025-026-301845-
Boone-Logan-
208 PM EDT Thu May 30 2019
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOGAN AND CENTRAL
BOONE COUNTIES...
At 207 PM EDT, a strong thunderstorms were developing over Chief
Logan State, or near Logan, moving east at 40 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Madison, Logan, Chapmanville, Chief Logan State, Van, Mount
Gay-Shamrock, Holden, Whitesville, West Logan, Mitchell Heights,
Sylvester, Seth, Verdunville, Turtle Creek, Prenter, Sharples and
Jeffrey.
This includes Route 119 between mile markers 27 and 35, near mile
marker 38, and between mile markers 41 and 47.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3783 8212 3794 8208 3814 8162 3799 8147
3798 8149 3799 8151 3797 8153 3797 8154
3795 8156
TIME...MOT...LOC 1807Z 250DEG 34KT 3790 8202
HARTSpecial weather statement, May 30, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Thu May 30 2019
WVZ024-025-301845-
Logan-Mingo-
221 PM EDT Thu May 30 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MINGO AND
NORTHWESTERN LOGAN COUNTIES...
At 220 PM EDT, strong thunderstorms were clustered near Oppy, or 12
miles east of Inez, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Logan, Chapmanville, Chief Logan State, Holden, Mount Gay-Shamrock,
West Logan, Kermit, Mitchell Heights, Mount Gay, Verdunville, Myrtle,
Blair, Dingess, Sharples, Lenore, Breeden and Switzer.
This includes Route 119 between mile markers 1 and 39.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Runoff from heavy rainfall may cause elevated levels on small creeks
and streams, and ponding of water on country roads and farmland
along the banks of creeks and streams.
LAT...LON 3785 8239 3786 8240 3794 8231 3802 8201
3803 8194 3799 8198 3794 8178 3791 8176
3789 8176 3772 8232 3774 8233 3776 8231
3776 8233 3778 8232 3782 8238 3781 8240
3785 8242
TIME...MOT...LOC 1820Z 252DEG 32KT 3785 8232
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:08 PM EDT | Special Weather Statement | RLX | Boone | 37 min |
| May 30, 3:03 PM EDT | Special Weather Statement | RLX | Logan | 27 min |
| May 30, 3:11 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 17 min |
| May 30, 3:16 PM EDT | Special Weather Statement | RLX | Wayne | 44 min |
| May 30, 3:20 PM EDT | Special Weather Statement | RLX | Pocahontas | 25 min |
| May 30, 4:56 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 34 min |
| May 30, 5:09 PM EDT | Special Weather Statement | RLX | Kanawha | 36 min |
| May 30, 5:40 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Webster | 20 min |
| May 30, 5:47 PM EDT | Special Weather Statement | RLX | Wayne | 28 min |
| May 30, 6:07 PM EDT | Special Weather Statement | RLX | Barbour, Braxton, Randolph, Upshur, Webster | 23 min |
| May 30, 6:18 PM EDT | Special Weather Statement | RLX | Clay | 27 min |
| May 30, 6:41 PM EDT | Special Weather Statement | RLX | Randolph | 49 min |
| May 30, 7:28 PM EDT | Special Weather Statement | RLX | Russell | 17 min |
| May 30, 7:33 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 17 min |
Nearby
Special Weather Statements in West Virginia, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.